Hail, Dakota
- When
- June 24, 10:11 AM CST
- Where
- Dakota County, 0.51 mi W of Emerson
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.280, -96.730
A thunderstorm produced nickel size hail at Emerson in Dakota County in extreme northeast Nebraska on the morning of June 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced nickel size hail at Emerson in Dakota County in extreme northeast Nebraska on the morning of June 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 5:13 AM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 613 AM CDT WED JUN 24 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 401 AM CDT WED JUN 24 2015 EARLY THIS MORNING...SCATTERED ELEVATED CONVECTION CONTINUES ACROSS PORTIONS OF FAR SOUTHEAST SD...EASTERN NE...AND NORTHWEST IOWA...AS RATHER STRONG ISENTROPIC LIFT PERSISTS. FURTHER WEST...WEAK SHORTWAVE ENERGY EJECTING INTO THE WESTERN PLAINS HAS DEVELOPED A FAIRLY SUBSTANCIAL CLUSTER OF CONVECTION NEAR THE BLACK HILLS. THE PRIMARY CONCERNS TODAY WILL BE WITH CONVECTION CHANCES LATER THIS AFTERNOON AND EVENING. THROUGH THIS MORNING...ONGOING ISENTROPIC LIFT WILL CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY OVER OUT SOUTHEASTERN COUNTIES. JUST ENOUGH ELEVATED INSTABILITY AND SHEAR TO ALLOW SOME ROTATION IN THESE STORMS...OWING TO A RISK OF MARGINAL SVR HAIL THROUGH DAYBREAK. THIS ACTIVITY IS EXPECTED TO DIMINISH AS THE LLJ VEERS OFF BY DAYBREAK. FURTHER WEST...SHORT TERM MODELS HAVE STRUGGLED RESOLVING THIS WEAK CONVECTIVELY DRIVEN WAVE. LATEST THOUGHTS ARE THAT THIS WAVE MAY CONTINUE TO TRACK SOUTHEAST ALONG ELEVATED INSTABILITY GRADIENT BRINGING INCREASING CLOUD COVER AND STRATIFORM CONVECTION IN AREAS MAINLY WEST OF THE JAMES RIVER AND INTO THE MO RIVER VALLEY BY MID-LATE MORNING. IF THIS CONVECTION BRINGS MORE SUBSTANCIAL CLOUD COVER...IT COULD FURTHER REINFORCE WARM LAYER ALOFT. BY THIS AFTERNOON...NAM REMAINS THE MOST BULLISH MODEL...PULLING A LARGE DEGREE OF ELEVATED INSTABILITY NORTHWARD...WHILE BACKING LOW- LVL FLOW SIGNIFICANTLY FURTHER WEST THAN OTHER MODEL GUIDANCE. OTHER CAMS SUGGEST A MORE VEERED LOW-LVL PROFILE...AND CONTINUED PERSISTENCE OF A STOUT EML AT 750:700MB WHICH INHIBITS CONVECTIVE REDEVELOPMENT FOR AREAS WEST OF THE JAMES RIVER. SFC WARM FRONT IS EXPECTED TO REMAINS SOUTH OF THE CWA THIS AFTERNOON...WHICH SHOULD FOCUS THE MOST SIGNIFICANT SVR POTENTIAL S AND SE OF THE CWA. THE HIGHEST CONVECTION CHANCE SHOULD HOLD OFF UNTIL LATE THIS AFTERNOON AND EARLY THIS EVENING...AS A SECONDARY WAVE...CURRENTLY SITTING OVER MONTANA...DROPS INTO THE DAKOTAS. COULD SEE SCATTERED ELEVATED STORMS FORM PRIMARILY IN THE TRI-STATE AREA AFTER 5PM. IF I HAD TO DELINEATE A LINE OF CONCERN...IT WOULD BE FOCUSED FROM YANKTON TO SPENCER SOUTHEAST. LARGE HAIL AND LOCALLY DAMAGING WINDS WOULD BE THE MAIN RISKS. FURTHER WEST...LESS CERTAINTY ABOUT CONVECTION IN GENERAL PERSISTS. STRONGER EML...LESS FOCUS FOR CONVECTION...AND LACK OF INSTABILITY REALLY PUTS A DAMPER ON THE SEVERE CHANCES LATER TODAY. WOULD NOT RULE AN ISOLATED STORM OUT...BUT FEEL THAT POPS WILL REMAIN ON THE LOWER END. DRIER AIR WILL FILTER INTO THE REGION OVERNIGHT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 401 AM CDT WED JUN 24 2015 THURSDAY SHOULD START OFF RELATIVELY QUIET WITH SURFACE HIGH PRESSURE BUILDING IN. A SERIES OF SHORT WAVES ARE EXPECTED TO TRACK ACROSS THE AREA BEGINNING INT THE AFTERNOON AND CONTINUING INTO FRIDAY. WHILE PRECIPITABLE WATER WILL BE SLIGHTLY HIGHER THAN NORMAL AROUND 1.3-1.4 INCHES...THE BIGGER CONCERN WILL BE THE LACK OF STEERING WINDS ALOFT RESULTING IN VERY SLOW MOVING STORMS. CORFIDI VECTORS ARE QUITE SMALL...SUGGESTING THE POTENTIAL FOR MODERATE-HEAVY RAIN ANYWHERE STORMS ARE ABLE TO DEVELOP. WILL NEED TO WATCH THIS TIME FRAME FOR TRAINING AND THE POTENTIAL FOR LOCALIZED FLOODING. DRIER AND WARMER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AS UPPER LEVEL RIDGE ACROSS THE WEST COAST CONTINUES TO BUILD. THERE ARE A FEW DISTURBANCES THAT DROP DOWN IN THE NORTHERLY FLOW...BUT ARE MAINLY FOCUSED EAST OF THE AREA SO FOR NOW HAVE CLIMATOLOGY OR JUST SLIGHTLY BELOW POPS. IN GENERAL...LOOKS TO BE FAIRLY DRY START TO NEXT WEEK WITH THE UPPER RIDGE DOMINATING. A FEW SHORT WAVES TRY TO WORK AROUND THE RIDGE MID WEEK NEXT WEEK...THOUGH THE TIMING IS INCONSISTENT AT THIS POINT. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 610 AM CDT WED JUN 24 2015 STRATIFORM REGION OF MCS WILL SLIDE EASTWARD THIS MORNING...AND MAY CAST AN OVERCAST MID-LVL CLOUD DECK FOR MUCH OF THE DAY OVER THE TERMINALS. LIGHT RAIN MAY IMPACT KHON THIS MORNING...BUT SHOULD WEAKEN BEFORE REACHING FSD/SUX. IF IT DOES REACH THE I-29 CORRIDOR...ANY IMPACT WOULD BE MINIMAL. CONVECTION CHANCES LATER TODAY APPEAR UNFOCUSED...SO WILL NOT INCLUDE AT KHON/FSD. SLIGHTLY BETTER CHANCES AT KSUX...BUT BEST FORCING MAY STILL RESIDE EAST OF THE TERMINAL. IF ANY STORMS DO DEVELOP...BRIEF REDUCTIONS IN CEILINGS/VIS ARE POSSIBLE...BUT ANY EXTENDED REDUCTIONS WOULD NOT BE LIKELY. MOST LIKELY TIMING FOR ANY DEVELOPMENT WILL BE FROM 22-02Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...DUX LONG TERM... AVIATION...DUX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 AM CDT WED JUN 24 2015 MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-250930- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON- 730 AM CDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND EMBEDDED THUNDERSTORMS MAY MOVE INTO AREAS WEST OF THE JAMES RIVER THIS MORNING. SEVERE STORMS ARE NOT EXPECTED. WARM AIR ALOFT COULD PREVENT THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON. IF ISOLATED STORMS DEVELOP...THERE COULD BE A RISK FOR QUARTER SIZED HAIL AND LOCALLY STRONG WINDS. ANY RISK SHOULD DIMINISH BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL RETURN THURSDAY AFTERNOON AND LINGER THROUGH FRIDAY. THE SEVERE WEATHER RISK IS LOW. THESE STORMS MAY BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...WHICH COULD LEAD TO MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070- 071-250930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-DIXON-DAKOTA-CLAY SD- UNION- 730 AM CDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING...BUT SEVERE WEATHER IS NOT EXPECTED. SCATTERED STRONG TO SEVERE STORMS MAY BE POSSIBLE BY THIS AFTERNOON AND EVENING. THE PRIMARY RISKS WILL BE LARGE HAIL TO WALNUT SIZE AND WINDS TO 65 MPH. HOWEVER...SHOULD A WARM FRONT LIFT NORTHWARD INTO FAR SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS OF IOWA AND NEBRASKA...A RISK OF AN ISOLATED TORNADO IS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY EVENING...AND MINOR FLOODING OF POOR DRAINAGE AREAS COULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL PERSIST INTO THURSDAY NIGHT AND FRIDAY...HOWEVER THE SEVERE WEATHER RISK IS LOW. THIS ACTIVITY MAY HOWEVER PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
The Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 16:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583711.